Snooze University
Tools

How to Sleep After Stopping Trazodone: (Withdrawal and After)

by Dale Cudmore | Updated: Feb 23, 2022

Trazodone has somewhat mixed results on treating insomnia. It’s often prescribed and some people swear by it, but there's also evidence that antidepressants like Trazodone sometimes cause insomnia as a side effect.

One of the benefits of Trazodone is that it’s fairly well tolerated, most people do not experience side effects that are too serious.

Unlike most other drugs used to treat depression and sleep issues, there aren’t too many published cases of Trazodone withdrawal.

So while some people experience sleep issues as a result of Trazodone withdrawal, it’s not that common. The more common scenario is that people who rely on Trazodone to help them sleep start having issues with sleep quality after they stop taking it, because they haven’t fixed the underlying issues.

Can Trazodone Withdrawal Cause Sleep Trouble?

Trazodone has a reasonably short half-life (although it’s longer in older people) (1). Drugs with a short half-life get out of your system quickly, which can prompt sudden side effects, although these typically don’t last too long (usually a few days to a week) (2).

There’s no large study looking at Trazodone withdrawal in particular, but it doesn’t appear particularly common. There are a few published case studies, that report common side effects as (3,4,5):

  • Nausea
  • Vomiting
  • Hypomania
  • Diarrhea

Nausea is a physical symptom that can affect sleep quality, and hypomania can result in feeling like you have a ton of energy and can interfere with sleep.

In addition, it’s been noted on DrugsDB that suddenly stopping Trazodone may result in (6):

  • Agitation
  • Anxiety
  • Confusion
  • Dizziness
  • Headache
  • Insomnia
  • Irritability

Just about all of these symptoms can clearly interfere with sleep to some degree.

The best way to avoid withdrawal symptoms is to slowly reduce the dosage over time under a doctor’s supervision.

It’s not a good idea to start taking a new medication to deal with any withdrawal symptoms in most cases, as then you may experience new side effects.

What If Someone Has Trouble Sleeping After Stopping Trazodone?

If someone stops taking Trazodone and still has trouble sleeping after the withdrawal symptoms have clearly passed, what should they do?

At this point, the sleep problems are not caused by Trazodone or by withdrawal.

It’s important to understand that sleep medications like Trazodone do not fix the majority of sleep issues, they simply mask them.

This is why doctors only prescribe medication for insomnia as a last resort in most cases, or to buy some time. 

The better treatment in most cases is something like cognitive behavioral therapy (CBT), however, it takes some time to have a positive effect.

If someone is having sleep problems after stopping trazodone, they should consult their doctor. They can evaluate if the issues are from withdrawal symptoms or not, and then choose a course of action that may include:

References

  1. Trazodone Half-life
  2. Mechanisms of the development of trazodone withdrawal symptoms
  3. Cholinergic rebound and rapid onset psychosis following abrupt clozapine withdrawal
  4. Cholinergic Rebound Following Trazodone Withdrawal?
  5. Hypomania following withdrawal of trazodone.
  6. Trazodone Withdrawal

Medical Disclaimer: The information on SnoozeUniversity.com is not intended to be a substitute for physician or other qualified care. We simply aim to inform people struggling with sleep issues about the nature of their condition and/or prescribed treatment.


About the authorDale is the founder of Snooze University and a sleep researcher. I overcame my sleep issues and now I'd like to help you do the same by summarizing the latest sleep studies for you.